7 On Your Side
Federal regulators look to change pet flea medicine
Some common over-the-counter medications have been linked to sudden illness, even death, in tens of thousands of dogs and cats.
Federal regulators are looking to make changes following a sudden surge of bad reactions to flea and tick medications. Meantime, hundreds of people are grieving the death of their pets.
"I shouldn't have done that. I shouldn't have put this stuff on," says San Francisco resident Randall Boris.
Boris needlessly blames himself for the death of his dog Pierre who died shortly after Boris treated him with a flea medication.
"He was just shaking and he collapsed in front of me ... just collapsed. His legs just fell out. He fell down. He was foaming from the mouth. It was like a white foam with a little blood droplets in it. I couldn't believe it," said Boris.
It happened just nine months after his wife Cindy died from a long illness. Two days later, he saw a report on ABC News that said "Owners say flea and tick products are causing skin reactions, seizures, even death."
"I went, 'Oh, my gosh. It was the flea medicine,'" said Boris.
The Environmental Protection Agency says 72,158 dogs and cats reportedly became sick from flea and tick medication in 2007 and 2008. Equally disturbing, the number of incidents spiked from 27,895 in 2007 to 44,263 the following year.
The EPA classified most of those incidents as minor, but on the opposite extreme, 1,200 dogs and cats died.
"It's an enormous problem. One that we're working very hard to get our handles on," says Steve Owens from the EPA.
The problem isn't limited to one product or manufacturer. Incidents have been reported industry-wide.
Erika Rivas of Oakland says her dog Cookie started to have spasms within an hour after she applied the flea medication.
"She would start biting her back foot and I would ask the vet why, and he told me her nerves were acting up and they were beginning to get paralyzed," says Rivas.
Fortunately Cookie recovered after being hospitalized for two days.
"The most important thing to keep in mind is that these are poisons. When you're applying a poison to the skin or elsewhere of your pet, you need to be very careful," says Owens.
Symptoms include vomiting, diarrhea, and seizures. Misuse of the products is partly to blame.
"There's a misapplication of some of the medication designed for the use on dogs only that make their way onto cats and when they do, there can be dire circumstances," says Terri Cosgrove, DVM, a veterinarian in San Rafael.
In other instances, products intended for larger animals are being used on smaller ones. The EPA is currently finalizing regulations to mandate clearer instructions and precise labeling on the products. At least one manufacturer is already making changes on its labeling.
"Weigh your pet, separate your animals for 24 hours, your treated animals, so you don't have treated pets or untreated pets ingesting product off animals that have been treated," says Caryn Stichler, from Sergeant's Pet Care Products.
Rivas says the changes don't go far enough.
"I think they should be taken off the shelves," says Rivas.
The EPA says a massive recall is still possible should the reforms prove ineffective.
animals in peril, environmental protection agency, 7 on your side, michael finney
- Man ID'd in fatal boating accident in Redwood City
- Cal/OSHA fines BART $210,000 in 2013 fatal accident
- Evacuation came too late for many on sinking ferry
- Death penalty sought in killing of girl at sleepover
- Crews retrieving body that washed onto Lands End 22 min ago
- Nobel laureate Gabriel Garcia Marquez dies at 87 30 min ago
- Infant boy left alone in car all day in San Jose dies
- Two injured in accident on Almaden Expressway
- Chelsea Clinton expecting first child 4 min ago
- Military shell prompted evacuation of hundreds 44 min ago
- Water supply flushed after teen urinates into reservoir
- Mi Pueblo grocery stores submit bankruptcy plans
- weather: Bay Area weather forecast for Thursday
- roundup: SF plastic bag ban; Boy killed in Antioch 52 min ago